# SDR 2017FA0000495

- Difficulty date: July 29, 2017
- Submitted: September 18, 2017
- Operation: General aviation
- Aircraft: N31DT
- Engine: Cont TSIO520AE
- Engine time: 1,244 hours, 1,244 cycles
- System (JASC): 8120 · Exhaust Turbocharger
- Part: Shaft
- Condition: Failed
- Location: Turbocharger
- Part time: 1,244 hours, 1,244 cycles
- Stage of operation: CR
- How discovered: O
- Nature of condition: B
- Precautionary procedure: A

## Discrepancy

PILOT NOTICED SMOKE COMING FROM THE LEFT ENGINE EXHAUST DURING CRUISE FLIGHT.   PERFORMED A PRECAUTIONARY LANDING.  INSPECTION REVEALED THAT THE TURBOCHARGER SHAFT HAD FAILED ALLOWING OIL TO BYPASS THE TURBO SHAFT SEAL EXITING DIRECTLY INTO THE HOT EXHAUST STREAM AND CAUSED THE EXHAUST SMOKE.  THE TURBOCHARGER WAS REMOVED AND SENT FOR OVERHAUL.  THE REPAIR STATION PERFORMING THE OVERHAUL COULD NOT EXPLAIN THE REASON FOR THE FAILURE AND SAID IT WAS A VERY RARE OCCURRENCE.  THE OIL FEED AND RETURN HOSES WERE CHECKED FOR OBSTRUCTIONS OR KINKS AND NONE WERE FOUND. THE ENGINE OIL WAS CHANGED AND THE OIL FILTER REMOVED AND CUT OPEN WITH THE CONTENTS CHECKED FOR METALIC CONTAMINATION.  ONLY A SMALL AMOUNT OF NORMAL WEAR METAL WAS NOTED.
